Ketamine has become increasingly recognized as a drug of recreational use. Individuals using significant amounts have developed symptoms including a small painful bladder, ureteric obstruction, papillary necrosis and hepatic dysfunction. The present paper examines the current literature on the relationship between ketamine use and these symptoms. Our own clinical experience and the data available clarify the causal relationship, and further data help to elucidate the mechanism of damage. On the basis of continued work and development with patients who are ketamine users we suggest an assessment and treatment regime that includes cessation of ketamine use and adequate analgesia to overcome symptoms. In conclusion, it is important for medical practitioners who encounter patients with these symptoms to ask about recreational drug use. Ketamine remains a safe and effective drug to use under appropriate medical supervision. Patients identified as suffering from this syndrome will need to be referred to a urological unit with an interest in the treatment of the condition.